Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 11, NWS Billings, MT

July 9, 201210 counties in Montana

NWS Billings, MT issued this red flag warning at Jul 9, 2012, 3:46 PM MDT for 10 counties in Montana. It took effect at Jul 10, 2012, 12:00 PM MDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2012, 3:46 PM MDT (21:46 UTC)
In effect from
Jul 10, 2012, 12:00 PM MDT
Expired
Jul 11, 2012, 12:00 AM MDT
In force
12 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:55 PM MDTTSTM WND GST 5911 E Bozeman, MT59 MPH THUNDERSTORM WIND GUST REPORTED AT BOZEMAN PASS.
Jul 10, 7:22 PM MDTTSTM WND GST 58Livingston, MT
Jul 10, 9:09 PM MDTTSTM WND GST 597 E Columbus, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3045 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WWUS85 KBYZ 092146
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MDT MON JUL 9 2012

MTZ123>128-101000-
/O.UPG.KBYZ.FW.A.0008.120710T1800Z-120711T0600Z/
/O.NEW.KBYZ.FW.W.0011.120710T1800Z-120711T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
346 PM MDT MON JUL 9 2012

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES...WIND SHIFT
WITH A WEAK COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY FOR
MOST OF SOUTH CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128

* IMPACTS...SCATTERED WET AND DRY THUNDERSTORMS ARE EXPECTED
  TUESDAY AFTERNOON AND EVENING. LIGHTNING FROM THESE STORMS COULD
  CAUSE NEW FIRE STARTS. THUNDERSTORMS WILL BE A MIX OF WET AND
  DRY AND WILL ALSO HAVE STRONG WIND GUSTS TO 50 MPH AS THEY
  INTERACT WITH VERY LOW HUMIDITIES. THE VERY LOW HUMIDITIES
  COMBINED WITH STRONG THUNDERSTORM WINDS COULD CAUSE FIRES TO
  SPREAD RAPIDLY.

* WIND...EAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH. GUSTY AND ERRATIC
         WINDS EXPECTED WITH THUNDERSTORMS.

* HUMIDITY...MAINLY IN THE LOWER TO MIDDLE TEENS.

* TEMPERATURES...IN THE MIDDLE TO UPPER 90S.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY
4 follow-up statements
501 
WWUS85 KBYZ 100304
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT MON JUL 9 2012

MTZ123>128-101515-
/O.CON.KBYZ.FW.W.0011.120710T1800Z-120711T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
904 PM MDT MON JUL 9 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES...
WIND SHIFT WITH A COLD FRONT...AND INCREASING THUNDERSTORM
ACTIVITY FOR MOST OF SOUTH CENTRAL MONTANA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128

* IMPACTS...SCATTERED WET AND DRY THUNDERSTORMS ARE EXPECTED 
  TUESDAY AFTERNOON AND EVENING. LIGHTNING FROM THESE STORMS 
  COULD CAUSE NEW FIRE STARTS. THUNDERSTORMS WILL BE A MIX OF WET 
  AND DRY AND WILL ALSO HAVE STRONG WIND GUSTS TO 50 MPH AS THEY 
  INTERACT WITH VERY LOW HUMIDITIES. THE VERY LOW HUMIDITIES 
  COMBINED WITH STRONG THUNDERSTORM WINDS COULD CAUSE FIRES TO 
  SPREAD RAPIDLY.

* WIND...EAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* HUMIDITY...WILL RANGE FROM 10 TO 15 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
214 
WWUS85 KBYZ 100913
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
313 AM MDT TUE JUL 10 2012

MTZ123>128-102300-
/O.CON.KBYZ.FW.W.0011.120710T1800Z-120711T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
313 AM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND SHIFT
WITH A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY FOR MOST
OF SOUTH CENTRAL MONTANA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128

* IMPACTS...NEW FIRE STARTS ARE EXPECTED THIS AFTERNOON AND
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER WESTERN AND
  CENTRAL ZONES. STRONG THUNDERSTORM WINDS WILL LIKELY FAN FIRES
  AND ALLOW THEM TO SPREAD QUICKLY.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER
  WESTERN LOCATIONS TUESDAY AFTERNOON AND SPREAD INTO CENTRAL
  SECTIONS THIS EVENING. STORMS WILL START OUT DRY THIS AFTERNOON
  THEN TURN WETTER IN THE EVENING. STORMS WILL CONTAIN STRONG
  WIND GUSTS TO 50 MPH.

* WIND...EXPECT STRONG THUNDERSTORM WIND GUSTS TO 50 MPH. A WEAK
  COLD FRONT WILL MOVE THROUGH DURING THE EVENING AND CAUSE A
  WIND SHIFT TO THE WEST AND NORTHWEST.

* HUMIDITY...10 TO 15 PERCENT.

* TEMPERATURES...MID TO UPPER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
549 
WWUS85 KBYZ 102037
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MDT TUE JUL 10 2012

MTZ123>128-110845-
/O.NEW.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
/O.CON.KBYZ.FW.W.0011.000000T0000Z-120711T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
237 PM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND SHIFT WITH A COLD
FRONT...AND INCREASING THUNDERSTORM ACTIVITY FOR MOST OF SOUTH
CENTRAL MONTANA...

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND
SHIFT WITH A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY
FOR MOST OF SOUTH CENTRAL MONTANA... 

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT. THE RED FLAG WARNING FOR THIS AFTERNOON THROUGH
MIDNIGHT TONIGHT REMAINS IN EFFECT.

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128

* IMPACTS...NEW FIRE STARTS ARE EXPECTED THIS AFTERNOON AND 
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE WESTERN AND 
  CENTRAL ZONES. STRONG THUNDERSTORM WINDS WILL LIKELY FAN FIRES 
  AND ALLOW THEM TO SPREAD QUICKLY.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER
  WESTERN LOCATIONS THIS AFTERNOON AND SPREAD INTO CENTRAL
  SECTIONS THIS EVENING. STORMS WILL START OUT DRY THIS AFTERNOON
  THEN TURN WETTER IN THE EVENING. STORMS WILL CONTAIN STRONG WIND
  GUSTS TO 50 MPH.

* WIND...SOUTHEAST 5 TO 15 MPH...BECOMING NORTHWEST 5 TO 15 MPH. GUSTY
  AND ERRATIC WINDS IN AND NEAR ANY THUNDERSTORM.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURES...IN THE UPPER 90S TO LOWER 100S. 

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE
  EVENING AND CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ129>133-WYZ274-284-110845-
/O.NEW.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
237 PM MDT TUE JUL 10 2012

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND
SHIFT WITH A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY 
FOR PARTS OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...
PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT.

* AFFECTED AREA...IN MONTANA...FIRE ZONES...129...130...131...132
                                            133
                  IN WYOMING...FIRE ZONES...274...284

* IMPACTS...NEW FIRE STARTS ARE EXPECTED WEDNESDAY AFTERNOON AND
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO
  SPREAD QUICKLY.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE AFTERNOON AND
  CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.

* WIND...SOUTHEAST 10 TO 20 MPH BECOMING NORTHWEST 10 TO 20 MPH.
  GUSTY AND ERRATIC WINDS IN AND NEAR ANY THUNDERSTORM.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
  AREA WEDNESDAY AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE
  A MIX OF WET AND DRY. THUNDERSTORMS WILL CONTAIN STRONG WIND GUSTS TO
  50 MPH.

* HUMIDITY...LOWER TEENS TO AROUND 20 PERCENT. 

* TEMPERATURES...IN THE MIDDLE TO UPPER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY
526 
WWUS85 KBYZ 110545
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1145 PM MDT TUE JUL 10 2012

MTZ123>128-111745-
/O.EXP.KBYZ.FW.W.0011.000000T0000Z-120711T0600Z/
/O.CON.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
1145 PM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO
MIDNIGHT MDT WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT
TEMPERATURES... WIND SHIFT WITH A WEAK COLD FRONT...AND INCREASING
THUNDERSTORM ACTIVITY FOR MOST OF SOUTH CENTRAL MONTANA...

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR LOW
HUMIDITIES...HOT TEMPERATURES... WIND SHIFT WITH A COLD FRONT...
AND INCREASING THUNDERSTORM ACTIVITY FOR MOST OF SOUTH CENTRAL
MONTANA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128

* EXPIRING RED FLAG WARNING FOR TUESDAY...THUNDERSTORM ACTIVITY
  HAS DRAMATICALLY DECREASED OVER THE AREA. RELATIVE HUMIDITIES
  HAVE RISEN ABOVE 30 PERCENT AND WINDS HAVE BECOME LIGHT. ALL
  THESE FACTORS WILL CONTRIBUTE TO IMPROVING FIRE WEATHER
  CONDITIONS TONIGHT. THEREFORE...THE RED FLAG WARNING FOR TONIGHT
  WILL BE ALLOWED TO EXPIRE.

* IMPACTS...NEW FIRE STARTS ARE EXPECTED WEDNESDAY AFTERNOON AND
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO
  SPREAD QUICKLY.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN
  OVER THE AREA THIS AFTERNOON AND EVENING. STORMS WILL BE A MIX
  OF WET AND DRY WITH STRONG WIND GUSTS TO 50 MPH.

* WIND...STRONG WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH
  THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...MID 90S.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH THE AREA DURING
  THE AFTERNOON WITH SOME LOCAL NORTHWEST GUSTS TO 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ129>133-WYZ274-284-111745-
/O.CON.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
1145 PM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO
MIDNIGHT MDT WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT
TEMPERATURES... WIND SHIFT WITH A WEAK COLD FRONT...AND INCREASING
THUNDERSTORM ACTIVITY FOR PARTS OF SOUTH CENTRAL MONTANA...ALL OF
SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF
NORTH CENTRAL WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...129...130...131...132
                                            133
                  IN WYOMING...FIRE ZONES...274...284

* IMPACTS...NEW FIRE STARTS ARE EXPECTED WEDNESDAY AFTERNOON AND 
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG 
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO 
  SPREAD QUICKLY.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE 
  AFTERNOON AND CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.

* WIND...SOUTHEAST 10 TO 20 MPH BECOMING NORTHWEST 10 TO 20 MPH. 
  GUSTY AND ERRATIC WINDS IN AND NEAR ANY THUNDERSTORM.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE 
  AREA WEDNESDAY AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE 
  A MIX OF WET AND DRY. THUNDERSTORMS WILL CONTAIN STRONG WIND 
  GUSTS TO 50 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...MID TO UPPER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 3:36 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 9, 3:36 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT MON JUL 9 2012

.SHORT TERM...VALID FOR TUE AND WED...

A LARGE DOME OF HIGH PRESSURE WILL CONTINUE TO DOMINATED OUR
FORECAST AREA THROUGH THE UPCOMING WEEK. THE HIGH PRESSURE RIDGE
AXIS WILL CONTINUE TO BE SITUATED ACROSS WESTERN MONTANA AND
IDAHO RESULTING IN MONSOONAL MOISTURE MOVING ALONG THE PERIPHERY
OF THE RIDGE FROM WESTERN MONTANA AND AREAS NORTH AND WEST FOR
THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING.
HOWEVER...CAN'T RULE OUT AN ISOLATED THUNDERSTORM OVER THE
MOUNTAIN LOCATIONS AND ADJACENT FOOTHILLS. BUT
OVERALL...MOSTLY CLEAR SKIES WILL PREVAIL THIS EVENING AND
THROUGHOUT THE OVERNIGHT HOURS.

TUESDAY & WEDNESDAY...A WEAK DISTURBANCE WILL UNDERCUT AND
FLATTEN THE RIDGE JUST A BIT AND THIS WILL SHIFT THE RIDGE AXIS
EASTWARD SLIGHTLY DURING THE DAY TUESDAY. THIS WILL ALLOW FOR
BETTER CHANCES FOR MONSOONAL MOISTURE TO SHIFT EAST INTO PORTIONS
OF OUR FORECAST AREA. A SLIGHT CHANCE FOR THUNDERSTORM ACTIVITY
WILL BE ALONG AND WEST OF A SHERIDAN TO BILLINGS TO ROUNDUP LINE.
HIGHER CHANCES WILL EXIST OVER THE BEARTOOTH/ABSAROKA MOUNTAINS
AND ADJACENT FOOTHILLS AND AREAS NORTH TOWARD HARLOWTON AND JUDITH
GAP. THE THUNDERSTORMS WILL BE A MIX OF WET AND DRY. THE MAIN
THREAT FROM THESE STORMS WILL BE LIGHTNING ACCOMPANIED BY GUSTY
THUNDERSTORM WINDS POSING FIRE CONCERNS. AS A RESULT...TUESDAY
AFTERNOON AND EVENING WILL BE A CRITICAL FIRE WEATHER DAY FROM
YELLOWSTONE COUNTY NORTH AND WEST...AND THEREFORE...HAVE UPGRADED
THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THESE LOCATIONS
FROM NOON TUESDAY THROUGH MIDNIGHT TUESDAY NIGHT. WEDNESDAY WILL
SEE CONTINUED HOT CONDITIONS WITH JUST A SLIGHT THUNDERSTORM
CHANCE ACROSS THE ENTIRE FORECAST AREA. HOOLEY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT FOR THURSDAY INTO
FRIDAY BUT DO DIVERGE SOMEWHAT INTO NEXT WEEKEND AND EARLY NEXT
WEEK. A LARGE AREA OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
FORECAST AREA LATE THIS WEEK INTO THE WEEKEND. HOWEVER...AN UPPER
LEVEL DISTURBANCE CURRENTLY WELL OFF THE PACIFIC NORTHWEST COAST
WILL MOVE INLAND LATE THIS WEEK. THIS DISTURBANCE WILL DRAW
MOISTURE FROM THE BAHA OF CALIFORNIA NORTHWARD ACROSS THE
NORTHERN ROCKIES. AT THIS TIME...PRECIP WATERS INCREASE TO JUST
OVER AN INCH FOR MOST LOCATIONS SO THUNDERSTORMS WILL HAVE THE
CHANCE TO BE WET. TEMPERATURES WILL STILL REMAIN HOT INTO NEXT
WEEKEND BUT POSSIBLY COOL JUST SLIGHTLY INTO THE LOWER 90S BY THE
BEGINNING OF NEXT WEEK. HOOLEY

&&

.AVIATION...

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. A FEW WEAK
DISTURBANCES WILL GENERATE WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS AGAIN THIS AFTERNOON/EVENING...MAINLY AFFECTING
AREAS WEST OF KBIL AND OVER THE BIG HORN MOUNTAINS. SOME OF THE STORMS MAY
PRODUCE GUSTY AND ERRATIC WINDS. OUTSIDE OF THUNDERSTORMS...SURFACE
WINDS WILL REMAIN LIGHT. MIDDENDORF

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 065/098 066/096 064/097 064/097 063/093 064/092 064/090
    12/T    32/T    11/B    11/U    22/T    22/T    22/T
LVM 056/098 057/095 054/097 054/096 054/093 054/090 054/088
    23/T    42/T    11/B    11/B    22/T    22/T    22/T
HDN 063/100 065/097 062/099 060/099 061/096 061/094 061/092
    11/U    22/T    11/B    11/U    22/T    22/T    22/T
MLS 068/100 069/099 068/100 069/100 068/097 067/094 067/092
    00/U    22/T    21/B    11/U    22/T    22/T    22/T
4BQ 065/099 067/099 064/100 065/099 065/097 064/095 064/093
    01/U    12/T    21/U    11/U    22/T    22/T    22/T
BHK 064/097 067/094 063/094 064/094 064/092 063/092 063/090
    01/U    12/T    21/B    11/U    22/T    22/T    22/T
SHR 060/096 062/096 058/097 058/097 058/094 058/093 058/091
    11/U    22/T    11/B    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONES 123>128.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 9, 3:02 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT MON JUL 9 2012

MTZ028>042-056>058-063>068-WYZ098-099-102115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
302 PM MDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING FROM YELLOWSTONE COUNTY WESTWARD. SCATTERED
WET AND DRY THUNDERSTORMS ARE EXPECTED FROM BILLINGS AND ROUNDUP
WESTWARD TUESDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE
STRONG WIND GUSTS TO 50 MPH AS THEY INTERACT WITH VERY LOW
HUMIDITIES. LIGHTING...VERY LOW HUMIDITIES AND STRONG
THUNDERSTORM WINDS WILL POSE A CONCERN FOR FIRE WEATHER
INTERESTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:35 AM MDTFire Weather WatchBYZCarbon, Gallatin, Golden Valley, Madison, Musselshell, Park and 4 more12 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.